Alert archive / Wyoming / High Wind Warnings in 2024
High Wind Warning 28, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind warning at Sep 17, 2024, 2:16 AM MDT for 4 counties in Wyoming. It took effect at Sep 17, 2024, 12:00 PM MDT. It was in force for 27 hr. 21 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 17, 2024, 2:16 AM MDT (08:16 UTC)
- In effect from
- Sep 17, 2024, 12:00 PM MDT
- Expired
- Sep 18, 2024, 3:00 PM MDT
- In force
- 27 hr
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY, Converse County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 134 km from the middle of the area, began a volume at 08:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 17, 1:42 PM MDT | NON-TSTM WND GST 65 | 7 Nw Elk Mountain, WY | Mesonet station WY18 Halleck Ridge (WYDOT). |
| Sep 17, 2:32 PM MDT | NON-TSTM WND GST 66 | 3 Nw Arlington, WY | Mesonet station WY22 2.7 NW Arlington (WYDOT). |
| Sep 17, 2:32 PM MDT | NON-TSTM WND GST 66 | 7 Nw Elk Mountain, WY | Mesonet station WY18 Halleck Ridge (WYDOT). |
| Sep 17, 2:56 PM MDT | NON-TSTM WND GST 83 | 7 Nw Elk Mountain, WY | Mesonet station WY18 Halleck Ridge (WYDOT). |
| Sep 17, 3:02 PM MDT | NON-TSTM WND GST 88 | 7 Nw Elk Mountain, WY | Mesonet station WY18 Halleck Ridge (WYDOT). |
| Sep 17, 3:36 PM MDT | NON-TSTM WND GST 65 | 3 Nw Arlington, WY | Mesonet station WY22 2.7 NW Arlington (WYDOT). |
| Sep 17, 3:46 PM MDT | NON-TSTM WND GST 58 | 2 E Arlington, WY | Mesonet station WY23 1.6 E Arlington (WYDOT). |
| Sep 17, 3:46 PM MDT | NON-TSTM WND GST 58 | 7 Ese Arlington, WY | Mesonet station WY24 6.9 E Arlington (WYDOT). |
| Sep 17, 4:36 PM MDT | NON-TSTM WND GST 58 | 3 Ese Elk Mountain, WY | Mesonet station WY20 2.5 SE Elk Mountain (WYDOT). |
| Sep 18, 2:50 AM MDT | NON-TSTM WND GST 61 | 5 Ssw Muddy Gap, WY | |
| Sep 18, 4:52 AM MDT | NON-TSTM WND GST 56 | Esterbrook, WY | Mesonet station ESTW4 23 S Douglas - Esterbrook Raws - Ebk. |
| Sep 18, 5:52 AM MDT | NON-TSTM WND GST 59 | Esterbrook, WY | Mesonet station ESTW4 23 S Douglas - Esterbrook Raws - Ebk. |
| Sep 18, 7:46 AM MDT | NON-TSTM WND GST 65 | 8 S Sibley Peak, WY | Mesonet station WY1 8.4 S Sibley Peak (WYDOT). |
| Sep 18, 8:40 AM MDT | NON-TSTM WND GST 70 | 8 S Sibley Peak, WY | Mesonet station WY1 8.4 S Sibley Peak (WYDOT). |
| Sep 18, 9:15 AM MDT | NON-TSTM WND GST 60 | 6 S Douglas, WY | Mesonet station EW6313 Douglas. |
| Sep 18, 9:34 AM MDT | NON-TSTM WND GST 59 | 8 S Sibley Peak, WY | Mesonet station WY1 8.4 S Sibley Peak (WYDOT). |
| Sep 18, 9:42 AM MDT | NON-TSTM WND GST 63 | 1 Nnw Arlington, WY | Mesonet station KARL 0.6 NW Arlington (WYDOT). |
| Sep 18, 9:42 AM MDT | NON-TSTM WND GST 63 | 2 E Arlington, WY | Mesonet station WY23 1.6 E Arlington (WYDOT). |
| Sep 18, 11:22 AM MDT | NON-TSTM WND GST 62 | 7 Nw Elk Mountain, WY | Mesonet station WY18 Halleck Ridge (WYDOT). |
| Sep 18, 11:22 AM MDT | NON-TSTM WND GST 66 | 3 Nw Arlington, WY | Mesonet station WY22 2.7 NW Arlington (WYDOT). |
| Sep 18, 12:34 PM MDT | NON-TSTM WND GST 68 | 7 Nw Elk Mountain, WY | Mesonet station WY18 Halleck Ridge (WYDOT). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 8.3 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3850 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
463 WWUS75 KCYS 170816 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 216 AM MDT Tue Sep 17 2024 WYZ110-172300- /O.UPG.KCYS.HW.A.0029.240917T1800Z-240918T1800Z/ /O.NEW.KCYS.HW.W.0028.240917T1800Z-240918T1800Z/ North Snowy Range Foothills- Including the cities of Arlington and Elk Mountain 216 AM MDT Tue Sep 17 2024 ...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO NOON MDT WEDNESDAY... * WHAT...Southwest winds 25 to 40 mph with gusts up to 75 mph possible. A lull in the strong winds is expected late this afternoon through midnight tonight. * WHERE...North Snowy Range Foothills including Arlington and Elk Mountain along Interstate 80. * WHEN...From noon today to noon MDT Wednesday. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. * ADDITIONAL DETAILS...Two rounds of strong winds are possible. The first round will be Tuesday afternoon along a line of showers and strong thunderstorms. The second round will be Tuesday night into Wednesday morning behind the cold front. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or stronger may occur. Continue to monitor the latest forecasts. && $$ WYZ101-104-105-107-172300- /O.CON.KCYS.HW.A.0029.240918T0600Z-240918T1800Z/ Converse County Lower Elevations-Ferris/Seminoe/Shirley Mountains- Shirley Basin-East Platte County- Including the cities of Shirley Basin, Wheatland, Douglas, Guernsey, Seminoe Dam, Bill, Medicine Bow, Glenrock, and Deer Creek 216 AM MDT Tue Sep 17 2024 ...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH WEDNESDAY MORNING... * WHAT...Southwest winds 25 to 35 mph with gusts up to 60 mph possible. * WHERE...Converse County Lower Elevations, Ferris/Seminoe/Shirley Mountains, Shirley Basin, and East Platte County. * WHEN...From late tonight through Wednesday morning. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or stronger may occur. Continue to monitor the latest forecasts. && $$ Trudel
4 follow-up statements
739 WWUS75 KCYS 172332 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 532 PM MDT Tue Sep 17 2024 WYZ101-104-105-181200- /O.UPG.KCYS.HW.A.0029.240918T0600Z-240918T1800Z/ /O.EXB.KCYS.HW.W.0028.240918T0600Z-240918T2100Z/ Converse County Lower Elevations-Ferris/Seminoe/Shirley Mountains- Shirley Basin- Including the cities of Shirley Basin, Medicine Bow, Bill, Deer Creek, Glenrock, Douglas, and Seminoe Dam 532 PM MDT Tue Sep 17 2024 ...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 3 PM MDT WEDNESDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 60 mph possible. * WHERE...Converse County Lower Elevations, Ferris/Seminoe/Shirley Mountains, and Shirley Basin. * WHEN...From midnight tonight to 3 PM MDT Wednesday. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or stronger can lead to property damage. && $$ WYZ103-181200- /O.EXB.KCYS.HW.W.0028.240918T0600Z-240918T2100Z/ North Laramie Range- Including the cities of Garrett 532 PM MDT Tue Sep 17 2024 ...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 3 PM MDT WEDNESDAY... * WHAT...Southwest winds 35 to 45 mph with gusts up to 75 mph expected. * WHERE...North Laramie Range. * WHEN...From midnight tonight to 3 PM MDT Wednesday. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or stronger can lead to property damage. && $$ WYZ110-181200- /O.CON.KCYS.HW.W.0028.000000T0000Z-240918T1800Z/ North Snowy Range Foothills- Including the cities of Elk Mountain and Arlington 532 PM MDT Tue Sep 17 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MDT WEDNESDAY... * WHAT...Southwest winds 25 to 40 mph with gusts up to 75 mph possible. A lull in the strong winds is expected late this afternoon through midnight tonight. * WHERE...North Snowy Range Foothills including Arlington and Elk Mountain along Interstate 80. * WHEN...Until noon MDT Wednesday. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. * ADDITIONAL DETAILS...Two rounds of strong winds are possible. The first round will be Tuesday afternoon along a line of showers and strong thunderstorms. The second round will be Tuesday night into Wednesday morning behind the cold front. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or stronger may occur. Continue to monitor the latest forecasts. && $$ WYZ107-181200- /O.CON.KCYS.HW.A.0029.240918T0600Z-240918T1800Z/ East Platte County- Including the cities of Wheatland and Guernsey 532 PM MDT Tue Sep 17 2024 ...HIGH WIND WATCH REMAINS IN EFFECT FROM MIDNIGHT MDT TONIGHT THROUGH WEDNESDAY MORNING... * WHAT...Southwest winds 25 to 35 mph with gusts up to 60 mph possible. * WHERE...East Platte County. * WHEN...From midnight MDT tonight through Wednesday morning. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or stronger may occur. Continue to monitor the latest forecasts. && $$ Brothers
504 WWUS75 KCYS 180818 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 218 AM MDT Wed Sep 18 2024 WYZ101-103>105-182100- /O.CON.KCYS.HW.W.0028.000000T0000Z-240918T2100Z/ Converse County Lower Elevations-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Including the cities of Douglas, Garrett, Glenrock, Seminoe Dam, Deer Creek, Bill, Shirley Basin, and Medicine Bow 218 AM MDT Wed Sep 18 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 PM MDT THIS AFTERNOON... * WHAT...Southwest winds 30 to 40 mph with gusts up to 70 mph. * WHERE...Converse County Lower Elevations, Ferris/Seminoe/Shirley Mountains, Shirley Basin, and North Laramie Range. * WHEN...Until 3 PM MDT this afternoon. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or stronger can lead to property damage. && $$ WYZ110-181800- /O.CON.KCYS.HW.W.0028.000000T0000Z-240918T1800Z/ North Snowy Range Foothills- Including the cities of Arlington and Elk Mountain 218 AM MDT Wed Sep 18 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MDT TODAY... * WHAT...Southwest winds 25 to 40 mph with gusts up to 70 mph possible. * WHERE...North Snowy Range Foothills including Arlington and Elk Mountain along Interstate 80. * WHEN...Until noon MDT today. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. * ADDITIONAL DETAILS...The second round of strong winds will begin early Wednesday morning around sunrise. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or stronger can lead to property damage. && $$ WYZ107-181800- /O.CON.KCYS.HW.A.0029.000000T0000Z-240918T1800Z/ East Platte County- Including the cities of Guernsey and Wheatland 218 AM MDT Wed Sep 18 2024 ...HIGH WIND WATCH REMAINS IN EFFECT UNTIL NOON MDT TODAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 60 mph possible. * WHERE...East Platte County. * WHEN...Until noon MDT today. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or stronger may occur. Continue to monitor the latest forecasts. && $$ Trudel
913 WWUS75 KCYS 181107 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 507 AM MDT Wed Sep 18 2024 WYZ107-181915- /O.UPG.KCYS.HW.A.0029.000000T0000Z-240918T1800Z/ /O.EXA.KCYS.HW.W.0028.000000T0000Z-240918T2100Z/ East Platte County- Including the cities of Guernsey and Wheatland 507 AM MDT Wed Sep 18 2024 ...HIGH WIND WARNING IN EFFECT UNTIL 3 PM MDT THIS AFTERNOON... * WHAT...Southwest winds 25 to 35 mph with gusts up to 60 mph possible. * WHERE...East Platte County. * WHEN...Until 3 PM MDT this afternoon. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or stronger can lead to property damage. && $$ WYZ101-103>105-181915- /O.CON.KCYS.HW.W.0028.000000T0000Z-240918T2100Z/ Converse County Lower Elevations-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Including the cities of Douglas, Garrett, Glenrock, Seminoe Dam, Deer Creek, Bill, Shirley Basin, and Medicine Bow 507 AM MDT Wed Sep 18 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 PM MDT THIS AFTERNOON... * WHAT...Southwest winds 30 to 40 mph with gusts up to 70 mph. * WHERE...Converse County Lower Elevations, Ferris/Seminoe/Shirley Mountains, Shirley Basin, and North Laramie Range. * WHEN...Until 3 PM MDT this afternoon. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or stronger can lead to property damage. && $$ WYZ110-181800- /O.CON.KCYS.HW.W.0028.000000T0000Z-240918T1800Z/ North Snowy Range Foothills- Including the cities of Arlington and Elk Mountain 507 AM MDT Wed Sep 18 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MDT TODAY... * WHAT...Southwest winds 25 to 40 mph with gusts up to 70 mph possible. * WHERE...North Snowy Range Foothills including Arlington and Elk Mountain along Interstate 80. * WHEN...Until noon MDT today. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. * ADDITIONAL DETAILS...The second round of strong winds will begin early Wednesday morning around sunrise. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or stronger can lead to property damage. && $$ Trudel
248 WWUS75 KCYS 181721 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 1121 AM MDT Wed Sep 18 2024 WYZ110-182100- /O.EXT.KCYS.HW.W.0028.000000T0000Z-240918T2100Z/ North Snowy Range Foothills- Including the cities of Elk Mountain and Arlington 1121 AM MDT Wed Sep 18 2024 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 3 PM MDT THIS AFTERNOON... * WHAT...West winds 30 to 40 mph with gusts up to 65 mph. * WHERE...North Snowy Range Foothills including Arlington and Elk Mountain along Interstate 80. * WHEN...Until 3 PM MDT this afternoon. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or stronger may occur. Continue to monitor the latest forecasts. && $$ WYZ101-103>105-107-182100- /O.CON.KCYS.HW.W.0028.000000T0000Z-240918T2100Z/ Converse County Lower Elevations-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin-East Platte County- Including the cities of Seminoe Dam, Douglas, Shirley Basin, Deer Creek, Bill, Garrett, Medicine Bow, Guernsey, Glenrock, and Wheatland 1121 AM MDT Wed Sep 18 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 PM MDT THIS AFTERNOON... * WHAT...West winds 30 to 40 mph with gusts up to 65 mph. * WHERE...Converse County Lower Elevations, Ferris/Seminoe/Shirley Mountains, Shirley Basin, East Platte County, and North Laramie Range. * WHEN...Until 3 PM MDT this afternoon. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or stronger can lead to property damage. && $$ Brothers
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Sep 16, 9:45 PM MDT, 4 hours 31 minutes earlier. Its key messages:
- Isolated to scattered showers and thunderstorms are possible this afternoon and evening, mainly along and west of I-25.
- A powerful storm system will move through the area Tuesday, bringing widespread showers and thunderstorms with the potential for strong to damaging winds.
- Strong winds may continue in the wind prone areas through Wednesday morning. A High Wind Watch has been issued.
Area forecast discussion, Sep 16, 9:45 PM MDT, 4 hours 31 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
945 PM MDT Mon Sep 16 2024
.KEY MESSAGES...
- Isolated to scattered showers and thunderstorms are possible
this afternoon and evening, mainly along and west of I-25.
- A powerful storm system will move through the area Tuesday,
bringing widespread showers and thunderstorms with the
potential for strong to damaging winds.
- Strong winds may continue in the wind prone areas through
Wednesday morning. A High Wind Watch has been issued.
&&
.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 307 PM MDT Mon Sep 16 2024
Latest GOES WV imagery shows a large scale upper level low over
much of the western CONUS with a leading stream of moisture
extending from CO up into southeast WY. This has led to
scattered showers developing early this afternoon with
occasional lightning. Despite upper level moisture, low-levels
remain relatively dry leading to inverted-V profiles supportive
of gusty winds in the vicinity of storms. Dixon AWOS station
recently reported a gust over 45 mph. Storms will continue into
the early evening before slowly dissipating.
Main forecast concerns for Tuesday will involve strong winds as
thunderstorms move west to east across southern WY into the NE
panhandle early in the evening. The upper level low over the
western CONUS will continue its slow progression eastward as the
250mb jet rounds the base of the trough today. This will provide
favorable upper level divergence supportive of widespread
coverage of storms as early as late morning moving into portions
of Carbon Co, despite marginal instability profiles. As the
previous discussion noted, any enhancement of the lee trough
Tuesday morning will further increase the wind threat with
storms moving east of the Laramie Range with a strong MSLP
gradient. Additionally, richer boundary layer moisture will be
placed east of the lee trough across the NE panhandle where
storms should transition to a possible broken line into a larger
scale MCS with damaging winds.
Based on latest CAMs, timing of the storms with strong winds looks
to be 1-3 PM for Laramie, 2-4 PM for Cheyenne, 4-6 PM for
Torrington/Scottsbluff. This upper level set up for severe
thunderstorms draws comparisons to the 6 June 2020 Rocky
Mountain Derecho where numerous wind gust reports over 70 mph
were observed. However, low-level wind fields appear to be weak
tomorrow than that event. SPC has made additions to their Day 2
Outlook to include a hatched area for significant winds
possible.
As far as headline modification go, decided to add portions of
northern Carbon Co through Converse Co into the High Wind Watch
for Wednesday. Strong 700mb flow in the wake of the frontal
passage will extend across the North Laramie Range with
downsloping enhancement possible into the I-25 corridor north of
Wheatland. Latest NAEFS guidance shows climatological 99th
percentile 700mb winds crossing through central WY with this
system.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 420 AM MDT Mon Sep 16 2024
Long range models are in reasonable agreement through Friday
night, but are now showing significant discrepancies for the
weekend regarding the potential for prolonged rainy and cool
weather for the weekend.
For the middle of this week, models in good agreement with the
timing of a pretty strong cold front pushing across the area by
early Wednesday morning. High temperatures on Wednesday will
likely be 10 to 15 degrees cooler compared to Tuesday, but still
should be around average for this time of the year. It will be
pretty windy behind the cold front with 700mb winds over 55
knots for central and east central Wyoming, with some evidence
of mountain wave activity and stronger winds on the lee-side of
the Snowy Range and Laramie Range. Increased winds a bit more
with in- house wind models showing the wind prone areas flirting
with high wind criteria, including areas near the I-25
corridor.
Temperatures will rebound slightly on Thursday as the next
Pacific trough moves across the southern Great Basin region and
moderate to strong southwesterly flow aloft develops along the
Front Range. Models are in better agreement for Thursday and
Thursday night as the GFS has backed off on its more
progressive solution...and now is more in line with the Canadian
and ECMWF solutions with the Pacific upper level trough slower
and much further west compared to yesterday's 00z run. Most of
Friday is looking drier and warmer in comparison to what some
models were showing a few days ago, mainly due to the Pacific
trough taking its time moving eastward and still over the far
eastern Great Basin region, so increased high temperatures into
the 70s for most locations with POP generally below 30 percent
through the day.
For Friday night and the weekend, this is when models start to
diverge considerably with the 00z ECMWF and 00z GFS showing
completely different solutions compared to yesterday's 00z
cycle. This is to be expected with blocking patterns as models
struggle to resolve them in the medium to extended forecast
range. Regardless, it looks like unsettled and cool weather for
next weekend. The potent upper level trough is forecast to
cross into the central Front Range and slow down...potentially
forming a closed low around the Colorado/Wyoming/Nebraska border
on Saturday. The ECMWF is now showing a prolonged moderate to
heavy rain event with embedded thunderstorms Saturday afternoon
through Sunday evening...mainly because of low to midlevel
convergence associated with strong frontogenesis and
cyclogenesis across the region. The GFS on the other hand is now
more progressive at the onset of the event, mainly because it
delays the Rex Block formation across the eastern U.S. until
later in the weekend. Therefore, not as cool and somewhat drier
weather for southeast Wyoming. The Canadian maintains its
aggressive solution, similar to the ECMWF, but is 18 to 24 hours
earlier...showing moderate to heavy rainfall developing as
early as Friday evening. Still expect a gradual cool-down this
weekend with highs in the 60s and nighttime lows in the 30s and
40s. There is still lower than average confidence in POP and
timing of rainfall and mountain snowfall. All models have
trended warmer in the 700mb level, so heavy mountain snow
accumulations look less likely at this time. Kept POP between 30
to 50 percent, but increased the length of time through
Saturday night. Unsettled weather could linger well into Sunday,
as the 00z ECMWF is suggesting.
&&
.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 941 PM MDT Mon Sep 16 2024
Southwest flow aloft will strengthen through the period, while a
potent cold front moves west to east across the area Tuesday
afternoon and evening, producing scattered showers and
thunderstorms.
Wyoming TAFS...Scattered to broken clouds from 8000 to
15000 feet will prevail until 01Z, then skies will be clear.
Thunderstorms will be in the vicinity of Rawlins from 16Z to
21Z, at Laramie from 18Z to 00Z, and at Cheyenne from 21Z to
01Z. Winds will gust to 35 knots at all terminals after 16Z
Tuesday.
Nebraska TAFS...Scattered to broken clouds from 8000 to
15000 feet will prevail. Thunderstorms will be in the vicinity
from 00Z to 03Z. Winds will gust to 35 knots after 18Z Tuesday.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from late Tuesday night through Wednesday
morning for WYZ101-104-105-107.
High Wind Watch from Tuesday afternoon through Wednesday
morning for WYZ110.
NE...None.
&&
SHORT TERM...MB
LONG TERM...TJT
AVIATION...RUBINHazardous weather outlook, Sep 16, 4:23 AM MDT, 21 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 423 AM MDT Mon Sep 16 2024 NEZ002-003-019>021-054-055-095-096-WYZ101>119-171030- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 423 AM MDT Mon Sep 16 2024 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT - Isolated to scattered showers and thunderstorms are possible this afternoon and evening, mainly along and west of I-25. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY - A powerful storm system will move through the area Tuesday, bringing widespread showers and thunderstorms with the potential for strong to damaging winds. - Strong winds may continue in the wind prone areas through Wednesday morning. A High Wind Watch has been issued. .Spotter information statement... Spotter activation will not be needed.
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 2:30 PM MDT | Special Weather Statement | CYS | Platte | 45 min |
| Sep 17, 3:07 PM MDT | Special Weather Statement | CYS | Converse | 53 min |
Nearby
High Wind Warnings in Wyoming, 2024Every high wind warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.